Diagnosis Code T88.6XXA
Information for Medical Professionals
Information for Patients
Also called: Anaphylactic shock
Anaphylaxis is a serious allergic reaction. It can begin very quickly, and symptoms may be life-threatening. The most common causes are reactions to foods (especially peanuts), medications, and stinging insects. Other causes include exercise and exposure to latex. Sometimes no cause can be found.
It can affect many organs:
- Skin - itching, hives, redness, swelling
- Nose - sneezing, stuffy nose, runny nose
- Mouth - itching, swelling of the lips or tongue
- Throat - itching, tightness, trouble swallowing, swelling of the back of the throat
- Chest - shortness of breath, coughing, wheezing, chest pain or tightness
- Heart - weak pulse, passing out, shock
- Gastrointestinal tract - vomiting, diarrhea, cramps
- Nervous system - dizziness or fainting
If someone is having a serious allergic reaction, call 9-1-1. If an auto-injector is available, give the person the injection right away.
NIH: National Institute of Allergy and Infectious Diseases
Also called: Side effects
Most of the time, medicines make our lives better. They reduce aches and pains, fight infections, and control problems such as high blood pressure or diabetes. But medicines can also cause unwanted reactions.
One problem is interactions, which may occur between
- Two drugs, such as aspirin and blood thinners
- Drugs and food, such as statins and grapefruit
- Drugs and supplements, such as ginkgo and blood thinners
- Drugs and diseases, such as aspirin and peptic ulcers
Interactions can change the actions of one or both drugs. The drugs might not work, or you could get side effects.
Side effects are unwanted effects caused by the drugs. Most are mild, such as a stomach aches or drowsiness, and go away after you stop taking the drug. Others can be more serious.
Drug allergies are another type of reaction. They can be mild or life-threatening. Skin reactions, such as hives and rashes, are the most common type. Anaphylaxis, a serious allergic reaction, is more rare.
When you start a new prescription or over-the-counter medication, make sure you understand how to take it correctly. Know which other medications and foods you need to avoid. Ask your health care provider or pharmacist if you have questions.
- Angioedema (Medical Encyclopedia)
- Drug allergies (Medical Encyclopedia)
- Drug-induced diarrhea (Medical Encyclopedia)
- Drug-induced tremor (Medical Encyclopedia)
- Taking multiple medicines safely (Medical Encyclopedia)